Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

147 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for narcolepsy

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2243 Questions

default
Posted on Tue, 28 Feb 2017 in Mental Health
Question: I have had narcolepsy for 50 years, treated with dextroamphetamine (beginning wth 15mg daily to recently 100mg pd). My diagnosis has been confirmed by overnight sleep study(early REM appearance) followed by MSLT(every hour for 6 hours--they do 4 hourly now--average time-to-sleep sleep medicine specialist. Lately, we felt the XXXXXXX was losing its effectiveness, so it was replaced with Desoxyn 10mg BID. Even in this lower than equivalent dose, I noticed a very significant improvement in my symptoms. My friends commented on my improved driving. By the way, I have have had Ritalin (toxic for me), plus Provigil and nuvigil (ineffective for me). Last month my HMO refused the prior authorization (for Desoxyn) request on the grounds that Desoxyn was only to be used for ADHD or for (temporary) treatment of obesity. Indeed this is what the various internet sites said. However, Some such sites mentioned various off-label uses, narcolepsy the most frequent. My provider is taking this seriously and is committed to appealing as needed. If approved, I would pay $70+ per month, if not, I would pay $700+ per month (a hardship on my retirement income). P.S. I am taking gabapentin for PLMD. This is off-label, but this is never questioned.
doctor
Answered by Dr. Alexander H. Sheppe 1 hour later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your query.

I see from your message that you have narcolepsy. You are treating it with dextroamphetamine. What are your current symptoms and problems? Perhaps once I understand your symptoms better I can suggest a potential solution.

Dr. Sheppe
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Alexander H. Sheppe 8 hours later
Symptoms: Excessive daytime sleepiness; brain fog; sleep attacks (while reading, awakened by noise of book hitting floor...reading while standing, awakened when I struck the floor); occasional hypnogogic hallucinations (not terrifying, however); dangerous clumsiness(Docs disagree on whether this is cataplexy). My most recent medication, Desoxyn, is clearly the most effective. However, my HMO has declined to honor off-label indications. In summary, after a half century, I was getting the most effective treatment, only to have it snatched away. Provider will continue to appeal to HMO. Any thoughts appreciated?
doctor
Answered by Dr. Alexander H. Sheppe 16 hours later
Brief Answer:
Followup

Detailed Answer:
I would strongly urge you to ask your doctor to try their best to talk to your insurance to get it approved. Oftentimes when a patient has been taking a medication for a long time, insurance will approve a prior authorization request to cover it. I'm sure your doctor is already working hard on this. He will likely succeed.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Nuvigil

doctor1 MD

A few years ago I began falling asleep at inappropriate times. I was so sleepy that I had to quit my teaching job because I would fall asleep in the middle of teaching a lesson, reading a story, grading papers, in the middle of lunch, etc. I...

doctor1 MD

I have primary progressive ms, also fibromyalgia , ra, well controlled Hun. What is the best drug for anti fatigue for me? Allergic to sulfa ( hives)

doctor1 MD

Hi Dr. XXXXXXX You suggested I take provigil to help with the confusion, sedation, fogginess, that I was getting with Trileptal . I only have nuvigil (armodafinil) it has worked very well for this. I started at 25 mg for two days and then...

doctor1 MD

Hi, my husband is 80 years old, has had a heart attack, has CHF, CSA, has had two strokes, has type II diabetes, has pacemaker, defib, restless leg syndrome. His meds are Warfarin, Armour Thyroid, Lisinopril Donepezil and a new doctor treating him for central sleep apnea has prescribed Requip and Nuvigil. He is ALWAYS tired, weak, sleepy and dizzy. Will any of these med interact? Thank you.

doctor1 MD

Nuvigil makes my cheat feel kind of tight....almost like my heart is beating extra hard and i cant really et a full breath of air..or it feels like it. Its almost like an anxiety attack but only with the physical symptoms. I have asthma also. Is this normal?

doctor1 MD

I HAVE NARCOLEPSY AND MAJOR DEPRESSIVE DISORDER.PROVIGIL DID NOT WORK FOR ME BUT NUVIGIL WAS LIFE CHANGING BECAUSE I COULD STAY AWAKE FINALLY! BUT I'M STARTING TO GET VERY DROWSY AS BEFORE. I;M TAKING EFFEDRINE [2 A DAY] AND A B-12 DRINK TO GET THROUGH THE DAY AT WORK BUT I WAS WONDERING IF ADDING ADDERAL IS A COMBINATION THEY USE TOGETHER FOR TREATMENT WHEN NUVIGIL ALONE NO LONGER WORKS AS IT DID ? I TAKE 150MG AM AND 150MG AFTER LUNCH.I'VE BEEN ON IT FOR ABOUT A YEAR AND A HALF.DOES IT WORK BETTER OR WORSE WITH CERTAIN FOODS OR DRINKS OR SUPPLIMENTS.

doctor1 MD

I am 18 years old, 5'6, and 129 pounds. At age 14 I was diagnosed with mild depression, anxiety, and bipolar. Up until I was 17 I quit taking 150mg of zoloft and 100mg of lamictal everyday. Then for about six months my doctor had me try nuvigil, lexapro, intuniv, abilify, stratterra, and cymbalta which all made my head feel numb. I am currently prescribed to .5mg clonazepam for about a month now that I take once daily. I was recently introduced to bath salts also known as legal methylone and it makes me feel like its producing the right amount of seritonin in my brain..but I don't want to use it frequently because im not sure what it can do to my health, is there a recommendation of a pill that I could talk to my doctor about that I know for sure is safe?